Alert archive / Kansas / River Flood Warnings in 2011

River Flood Warning 3, NWS Wichita, KS

May 21, 2011Lincoln County, Kansas

NWS Wichita, KS issued this river flood warning at May 21, 2011, 8:44 AM CDT for Lincoln County, Kansas. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
May 21, 2011, 8:44 AM CDT (13:44 UTC)
Expired
May 22, 2011, 1:08 PM CDT
In force
28 hr
Issued by
NWS Wichita, KS
Flood severity
Minor

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Saline River (KS) at Lincoln (LINK1).

Action stage
28 ft
Minor stage
30 ft
Moderate stage
36 ft
Major stage
38.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06868850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

302 
WGUS43 KICT 211344
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
844 AM CDT SAT MAY 21 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVER IN KANSAS... 

  SALINE RIVER NEAR LINCOLN AFFECTING LINCOLN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND BARRICADES. SHALLOW 
FLOWING WATER CAN WASH A CAR FROM THE ROADWAY.

&&

KSC105-220344-
/O.NEW.KICT.FL.W.0003.110521T1344Z-110522T1437Z/
/LINK1.1.ER.110521T1320Z.110521T1800Z.110521T2037Z.NO/
844 AM CDT SAT MAY 21 2011

THE NATIONAL WEATHER SERVICE IN WICHITA, KS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SALINE RIVER NEAR LINCOLN.
* UNTIL SUNDAY MORNING.
* AT 8:30 AM SATURDAY THE STAGE WAS 30.0 FEET. 
* FLOOD STAGE IS 30.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE DURING THE LATE MORNING AND CONTINUE TO 
  RISE TO NEAR 30.7 FEET BY THIS AFTERNOON. THE RIVER WILL FALL BELOW
  FLOOD STAGE BY LATE THIS AFTERNOON.
* IMPACT...AT 30.0 FEET...THE RAILROAD BEGINS TO FLOOD 4 MILES WEST OF
  LINCOLN WHEN SPILLMAN CREEK IS HIGH.

&&


                  FLD    OBSERVED           FORECAST 7 AM
LOCATION          STG    STG  DAY TIME     SUN    MON    TUE
  LINCOLN         30.0  30.0  SAT 08 AM    20.7   12.7   11.7

$$

KED
2 follow-up statements
365 
WGUS83 KICT 220240
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
940 PM CDT SAT MAY 21 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER IN KANSAS...
 
  SALINE RIVER NEAR LINCOLN AFFECTING LINCOLN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND BARRICADES. SHALLOW 
FLOWING WATER CAN WASH A CAR FROM THE ROADWAY.

&&

KSC105-221640-
/O.EXT.KICT.FL.W.0003.000000T0000Z-110522T1808Z/
/LINK1.1.ER.110521T1335Z.110521T2135Z.110522T0008Z.NO/
940 PM CDT SAT MAY 21 2011

THE FLOOD WARNING CONTINUES FOR
  THE SALINE RIVER NEAR LINCOLN.
* AT  7:08 PM SATURDAY THE STAGE WAS 30.0 FEET. 
* FLOOD STAGE IS 30.0 FEET. 
* MINOR FLOODING IS OCCURRING.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  THIS EVENING.
* IMPACT...AT 30.0 FEET...THE RAILROAD BEGINS TO FLOOD 4 MILES WEST OF
  LINCOLN WHEN SPILLMAN CREEK IS HIGH.

&&


                     FLD       OBSERVED        FORECAST 6 PM
LOCATION             STG    STG  DAY  TIME    SUN   MON   TUE   
  LINCOLN            30.0  30.0  SAT 07 PM   18.9  12.5  11.1

$$
895 
WGUS83 KICT 221505
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
1005 AM CDT SUN MAY 22 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN 
KANSAS...
 
  SALINE RIVER NEAR LINCOLN AFFECTING LINCOLN COUNTY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND BARRICADES. SHALLOW 
FLOWING WATER CAN WASH A CAR FROM THE ROADWAY.

&&

KSC105-221535-
/O.CAN.KICT.FL.W.0003.000000T0000Z-110522T1808Z/
/LINK1.1.ER.110521T1335Z.110521T2135Z.110522T0008Z.NO/
1005 AM CDT SUN MAY 22 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE SALINE RIVER NEAR LINCOLN.
* AT  7:00 AM SUNDAY THE STAGE WAS 23.8 FEET. 
* FLOOD STAGE IS 30.0 FEET. 
* FELL BELOW FLOOD STAGE AT  7:08 PM SATURDAY THUS THIS IS THE FINAL
  FLOOD STATEMENT FOR THIS EVENT. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 13.1 FEET BY MONDAY 
  MORNING.

&&
                  FLD    OBSERVED           FORECAST 6 AM
LOCATION          STG    STG  DAY TIME     MON    TUE    WED
  LINCOLN         30.0  23.8  SUN 07 AM   13.1   12.0   11.0

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 21, 7:05 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 21, 7:05 AM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
705 AM CDT SAT MAY 21 2011

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

LATEST SHORT TERM RUC APPEARS TO BE DOING A BETTER JOB WITH LOW
CLOUD TRENDS. FIRST CONCERN WILL BE IFR CEILINGS ACROSS MOST OF THE
AREA THIS MORNING...AS LIGHT SOUTH SOUTHEAST FLOW WITH SATURATED LOW
LEVEL AIR HAS LED TO THE LOW STRATUS CLOUD DECK.

CEILINGS SHOULD IMPROVE LATER THIS MORNING AND SCATTER OUT BY MIDDAY
AS AFTERNOON HEATING HELPS TO BURN OFF THE LOW CLOUD DECK AND WEAK
UPGLIDE SHIFTS TO THE NORTHEAST.

NEXT CONCERN WILL BE STORM POTENTIAL AFTER 21Z TO THE EAST OF THE
FLINT HILLS...AS A MID LEVEL IMPULSE PUSHES INTO KS. AN UNSTABLE
AIRMASS AHEAD OF THIS IMPULSE WILL LEAD TO STORM DEVELOPMENT ACROSS
SOUTHEAST KS THIS AFTERNOON INTO THIS EVENING. THINK CONFIDENCE IN
STORM DEVELOPMENT IS ENOUGH TO ADD A VCTS FOR THE KCNU TAF SITE FOR
THE 21Z/SAT-03Z/SUN TIME FRAME.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 310 AM CDT SAT MAY 21 2011/

DISCUSSION...
MAIN FORECAST UPDATES WILL FOCUS ON POSSIBLE STRONG/SEVERE
THUNDERSTORM CHANCES FOR THIS AFTERNOON AND EVENING...FOLLOWED BY
A WET AND UNSETTLED WEATHER PATTERN FOR SUNDAY NIGHT THROUGH
WEDNESDAY ALONG WITH A POSSIBILITY FOR SOME HEAVY RAINFALL.

TDY-TONIGHT
FOG DEVELOPMENT WILL BE FAVORABLE EARLY THIS MORNING FOR CENTRAL
KANSAS AND PORTIONS OF SOUTH CENTRAL KANSAS...AS RICHER LOW-LEVEL
MOISTURE PUSHES NORTHWEST TOWARDS THE SURFACE FRONT. STRONG
SUBSIDENCE ALOFT WAS SPREADING EASTWARD ACROSS KANSAS EARLY THIS
MORNING WHICH SHOULD RESULT IN DRY WEATHER FOR THE MORNING AND
EARLY AFTERNOON HOURS. OTHERWISE...CURRENT SATELLITE WATER VAPOR
IMAGERY/PROFILER NETWORK SHOWS ANOTHER SHORT WAVE ROTATING
SOUTHEAST AROUND UPPER TROUGH AXIS ACROSS COLORADO AND NORTHERN
NEW MEXICO. THIS IMPULSE WILL MOVE EASTWARD INTO KANSAS AND THE
SOUTHERN PLAINS BY THIS AFTERNOON. THUNDERSTORMS SHOULD DEVELOP
AHEAD OF THIS WAVE AROUND MID-AFTERNOON FOR CENTRAL KANSAS AND
ALONG THE SURFACE FRONTAL BOUNDARY WHICH SHOULD BE NEAR THE KANSAS
TURNPIKE. SHEAR ALOFT IS SUPPORTIVE OF STRONG TO SEVERE STORMS FOR
LOCATIONS MAINLY EAST OF THE KANSAS TURNPIKE. IF SOME DECENT
BREAKS CAN OCCUR WITH-IN THE LOW CLOUDS TODAY THIS WOULD BOOST THE
INSTABILITY AND INCREASE SEVERE THUNDERSTORM POTENTIAL.

SUN-MON
WARMER ABOVE NORMAL TEMPERATURES WILL BE IN STORE FOR KANSAS ON
SUNDAY WITH AFTERNOON THUNDERSTORM CHANCES CONFINED TO SOUTHEAST
KANSAS...AS ANOTHER SHORT WAVE SKIRTS EASTWARD ACROSS THE CENTRAL
PLAINS. THE CHANCES OF THUNDERSTORMS WILL RAMP UP FOR LATE SUNDAY
NIGHT INTO MONDAY WITH STRONG MOISTURE TRANSPORT TARGETING SOUTHERN
KANSAS. MODELS ARE SHOWING A DECENT SIGNAL OF LOW-LEVEL
CONVERGENCE/MOISTURE TRANSPORT TRYING TO EXPAND UPSTREAM FROM
SOUTHEAST KANSAS TO SOUTH CENTRAL KANSAS ON MONDAY. IF THIS SIGNAL
REMAINS CONSISTENT A PERIOD OF BACK-BUILDING SHOWERS/STORMS COULD
MATERIALIZE...THUS LEADING TO MODERATE TO HEAVY RAINFALL POTENTIAL
FOR SOUTHERN KANSAS.

EXTENDED: TUE-FRI
A UNSETTLED AND WET WEATHER PATTERN LOOKS TO CONTINUE FOR TUESDAY
INTO WEDNESDAY OVER KANSAS...AS NEXT UPPER LEVEL TROUGH MOVES VERY
SLOWLY TO THE EAST ACROSS THE CENTRAL PLAINS. CONFIDENCE IS HIGH
THAT BELOW NORMAL TEMPERATURES WILL AFFECT THE REGION FOR
WEDNESDAY AND THURSDAY WITH A COOLER AIRMASS IN PLACE. TEMPERATURES
SHOULD BEGIN TO WARM ON FRIDAY FOR KANSAS.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    83  60  87  65 /  20  10  10  30
HUTCHINSON      82  58  87  64 /  20  10  10  20
NEWTON          81  59  86  65 /  20  10  10  30
ELDORADO        82  60  86  66 /  30  10  10  40
WINFIELD-KWLD   83  62  87  67 /  20  10  10  40
RUSSELL         82  56  87  61 /  30  10  10  10
GREAT BEND      82  56  88  62 /  30  10  10  10
SALINA          81  57  85  64 /  30  20  10  20
MCPHERSON       82  57  86  64 /  20  20  10  20
COFFEYVILLE     82  65  85  67 /  40  30  30  60
CHANUTE         80  63  84  67 /  40  30  30  60
IOLA            80  63  83  67 /  40  30  30  60
PARSONS-KPPF    81  64  84  67 /  40  30  30  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 21, 5:33 AM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
533 AM CDT SAT MAY 21 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-221045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
533 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG WILL AFFECT CENTRAL KANSAS AND PORTIONS OF SOUTH
CENTRAL KANSAS EARLY THIS MORNING. VISIBILITIES COULD BE REDUCED
TO AROUND ONE MILE OR LESS IN SOME SPOTS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL KANSAS...AND
SOUTHEAST KANSAS FOR THIS AFTERNOON AND EVENING. A FEW STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST KANSAS...WITH
LARGE HAIL AND DAMAGING WINDS BEING THE MAIN WEATHER RISK.

FLOODING OF LOW LYING AREAS...SMALL STREAMS AND RIVERS WILL
CONTINUE ACROSS PARTS OF LINCOLN COUNTY TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS COULD AFFECT
SOUTHEAST KANSAS SUNDAY AFTERNOON AND EVENING. THE CHANCES OF
STRONG TO SEVERE THUNDERSTORMS COULD EXPAND ACROSS SOUTHERN
KANSAS FOR MONDAY...ALONG WITH THE POTENTIAL OF HEAVY RAINFALL. AN
UNSETTLED WEATHER PATTERN WILL KEEP THUNDERSTORM CHANCES IN THE FORECAST
FOR MUCH OF THE AREA ON TUESDAY AND WEDNESDAY...PLEASE STAY TUNED
FOR ADDITIONAL UPDATES ON THIS UPCOMING ACTIVE WEATHER PATTERN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR SOUTHEAST KANSAS THIS
AFTERNOON AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:11 PM CDTSevere Thunderstorm WarningICTKingman64 min
May 21, 6:49 AM CDTAreal Flood WarningICTLincoln14 hr
May 21, 6:58 PM CDTSevere Thunderstorm WarningICTChase, Marion62 min

Nearby

River Flood Warnings in Kansas, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.